Thunderstorm Wind, Swift
- When
- June 6, 2:05 AM CST
- Where
- Swift County, 0.97 mi E of Benson
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.320, -95.600
A large complex of thunderstorms, developed across North Dakota Tuesday evening, June 5th, and moved east-southeast into western Minnesota after midnight. The complex raced east-southeast across central, west central, and southwest Minnesota during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A large complex of thunderstorms, developed across North Dakota Tuesday evening, June 5th, and moved east-southeast into western Minnesota after midnight. The complex raced east-southeast across central, west central, and southwest Minnesota during the early morning hours. The Swift county airport did report a severe wind gust of 58 knots. However, most reporting sites had wind gusts between 30 and 45 mph as the line of storms moved across Minnesota. After 6 AM CST, the line of storms weakened rapidly with only heavy rainfall and some small hail reported after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 8:44 PM CST, 5 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 944 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 944 PM CDT Tue Jun 5 2018 Updated to include 06Z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 331 PM CDT Tue Jun 5 2018 Dry conditions are anticipated to continue into the evening with temperatures beginning to cool from daytime highs in the mid 70s in West Central WI to 90s in Southwestern MN. Meanwhile, convection forced by a shortwave trough and surface boundary over the Dakotas is expected to evolve into a MCS and progress eastward to the MN border near midnight. High resolution models are in decent agreement with the propagation speed and direction with the MCS continuing east-southeastward through Central MN. The best chance for severe weather will be in West Central MN where the MCS will likely still be organized and there is the most MLCAPE near 2000 J/kg through 9Z. While there will be stabilization in the boundary layer with increasing CIN through the overnight hours, there is still potential for elevated convective activity with severe wind and hail in East Central and South Central MN. A 25-30 kt low- level jet will help enhance moisture and shear with bulk shear values expected to remain near 35-45 kts overnight. The convective activity will likely become less organized near sunrise but thunderstorm activity is expected to continue into West Central WI and Southeastern MN. Cloud cover over Southern MN due to the morning convection decreases the chances for re-development of strong to severe thunderstorms Wednesday afternoon. There is still 20-30 percent Pops in the forecast as there is some uncertainty with the evolution of the MCS and surface boundary. Recent model trends indicate that convection will most likely fire along and south of the MN/IA border Wednesday afternoon and leave the majority of the CWA dry. .LONG TERM...(Wednesday night through Tuesday) Issued at 331 PM CDT Tue Jun 5 2018 High pressure will allow for mostly dry conditions on Thursday, however the GFS indicates a resurgence of the surface boundary that may bring chances for precipitation to Southern MN Thursday afternoon. Otherwise, the next chance for convective activity will be Friday into Saturday with another shortwave trough. Sunday and Monday are trending to be dry with upper-level ridging and surface high pressure. Another upper-level trough is expected to bring better precipitation chances late Monday into Tuesday. Otherwise, the long-term looks mild with highs reaching the upper 70s to mid 80s each day. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 944 PM CDT Tue Jun 5 2018 Convection is well underway in western South Dakota, and is starting to get going in North Dakota. Would expect the HRRR and HopWRF to get a reasonable handle on things with the 03Z and 06Z runs, and output from earlier runs still looks fairly reasonable. So, at this point kept close to the going forecasts, which bring things across the CWA from around 07Z through 15Z or so. Once things get closer the timing, ceilings, and visibilities should be able to be pinned down a bit better, but overall trends looks similar to previous expectations. KMSP...Main uncertainty is with what the eventual ceilings and visibilities will be, which will depend on exactly where the strongest remaining portion of the MCSs track. Timing could also differ from +/- 2 hours from current estimate. /OUTLOOK FOR KMSP/ Thursday...VFR. East wind around 5 kt. Thursday night...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 15 kt. Friday...VFR. Southeast wind 5 to 10 kt. Friday night...MVFR possible late with a chance of showers and thunderstorms. Southeast wind around 10 kt. Saturday...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 10 kt becoming east. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE... SHORT TERM...AMK LONG TERM...AMK AVIATION...
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1128 AM CDT Tue Jun 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061630- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1128 AM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A complex of thunderstorms is expected to move southeast through much of central and southern MN, and into western WI overnight through Wednesday morning. A few storms could be severe with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional storms may develop Wednesday afternoon, primarily across far southern Minnesota. If storms do develop, severe weather is possible. There are chances for thunderstorms Thursday through Saturday. The strongest storms are likely to occur Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. AMK
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
154 AM CDT WED JUN 6 2018
MNZ041-042-047-048-060800-
Stevens-Pope-Douglas-Todd-
154 AM CDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE...NORTHERN STEVENS AND TODD COUNTIES...
At 153 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bluffton to near Melby to Silver
Bridge. Movement was east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Long Prairie, Staples, Browerville, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha, Brandon and Lowry.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central and west central Minnesota.
LAT...LON 4635 9466 4603 9465 4595 9477 4554 9581
4563 9626 4576 9625 4576 9576 4611 9577
4611 9515 4637 9515
TIME...MOT...LOC 0653Z 282DEG 46KT 4648 9519 4610 9575 4576 9661The Minneapolis radar (KMPX), 168 km away, was scanning. The volume nearest the first event began at 08:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749069.